Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Memphis, TN

February 24, 2018Mississippi County, Arkansas; 4 counties in Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 6:22 PM CST for Mississippi County, Arkansas; 4 counties in Tennessee; Pemiscot County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 6:22 PM CST (00:22 UTC)
Expired
Feb 24, 2018, 7:00 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mississippi County, AR, Pemiscot County, MO, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS54 KMEG 250022
SVRMEG
ARC093-MOC155-TNC045-095-097-131-250100-
/O.NEW.KMEG.SV.W.0013.180225T0022Z-180225T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
622 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Pemiscot County in southeastern Missouri...
  Dyer County in northwestern Tennessee...
  Western Obion County in northwestern Tennessee...
  Northeastern Lauderdale County in southwestern Tennessee...
  Lake County in northwestern Tennessee...

* Until 700 PM CST

* At 622 PM CST, severe thunderstorms were located along a line
  extending from near Parma to near Burdette, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dyersburg, Blytheville, Caruthersville, Portageville, Hayti,
  Steele, Reelfoot Lake State Park, Tiptonville, Halls, Ridgely,
  Hayti Heights, Cooter, Wardell, Burdette, Deering, Bradleytown,
  Heloise, Unionville, Bolton and Miston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.

LAT...LON 3586 8937 3580 8996 3639 8989 3639 8975
      3642 8974 3643 8973 3640 8967 3641 8961
      3640 8959 3634 8954 3637 8951 3642 8954
      3644 8954 3646 8952 3650 8954 3650 8949
      3647 8949 3646 8946 3650 8942 3651 8932
TIME...MOT...LOC 0022Z 275DEG 18KT 3659 8979 3584 8988 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
113 
WWUS54 KMEG 250053
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
653 PM CST SAT FEB 24 2018

ARC093-MOC155-TNC045-095-097-131-250103-
/O.EXP.KMEG.SV.W.0013.000000T0000Z-180225T0100Z/
Mississippi AR-Pemiscot MO-Dyer TN-Obion TN-Lauderdale TN-Lake TN-
653 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI...
PEMISCOT...DYER...WESTERN OBION...NORTHEASTERN LAUDERDALE AND LAKE
COUNTIES WILL EXPIRE AT 700 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.

LAT...LON 3586 8937 3580 8996 3639 8989 3639 8975
      3642 8974 3643 8973 3640 8967 3641 8961
      3640 8959 3634 8954 3637 8951 3642 8954
      3644 8954 3646 8952 3650 8954 3650 8949
      3647 8949 3646 8946 3650 8942 3651 8932
TIME...MOT...LOC 0053Z 275DEG 18KT 3658 8961 3583 8970 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:47 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 24, 5:47 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018

.DISCUSSION...
Updated for the Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 5:18 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      IMBODEN                 36.20N 91.18W
02/24/2018                   LAWRENCE           AR   PUBLIC

            FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC.

&&

WLC
Local storm report, Feb 24, 5:43 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 W JONESBORO           35.82N 90.70W
02/24/2018                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TREES DOWN IN WEST JONESBORO.

&&

WLC
Local storm report, Feb 24, 5:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     EGYPT                   35.87N 90.95W
02/24/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.

&&

WLC
Local storm report, Feb 24, 6:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
02/24/2018  E70 MPH          POINSETT           AR   TRAINED SPOTTER

            LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.

&&

WLC
Local storm report, Feb 24, 6:11 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 S BONO                35.83N 90.81W
02/24/2018                   CRAIGHEAD          AR   BROADCAST MEDIA

            PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
            DAMAGE IN THE AREA.

&&

WLC
Local storm report, Feb 24, 6:20 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
02/24/2018                   RANDOLPH           AR   PUBLIC

            SEVERAL ROADS ACROSS TOWN UNDER WATER.

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:06 PM CSTTornado WarningMEGMississippi27 min
Feb 24, 6:13 PM CSTFlash Flood WarningMEGCrittenden, Lee, St. Francis6 hr
Feb 24, 6:15 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, St. Francis45 min
Feb 24, 6:32 PM CSTSevere Thunderstorm WarningMEGMississippi28 min
Feb 24, 6:49 PM CSTFlash Flood WarningMEGPhillips6 hr
Feb 24, 6:55 PM CSTSevere Thunderstorm WarningMEGCrittenden, Mississippi, St. Francis50 min
Feb 24, 8:00 PM CSTAreal Flood WarningMEGClay, Craighead, Cross, Greene, Lawrence, Poinsett and 1 more3 hr
Feb 24, 6:30 PM CSTTornado WarningMEGDyer, Lake, Obion45 min
Feb 24, 6:42 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton48 min
Feb 24, 6:45 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Obion and 1 more45 min
Feb 24, 7:03 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGObion, Weakley42 min
Feb 24, 7:08 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison, Tipton52 min
Feb 24, 7:10 PM CSTFlash Flood WarningMEGCrockett, Gibson, Haywood, Lauderdale, Madison4 hr
Feb 24, 7:17 PM CSTFlash Flood WarningMEGBenton, Carroll, Henry, Weakley6 hr
Feb 24, 7:20 PM CSTTornado WarningMEGCarroll, Gibson, Weakley40 min
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton34 min
Feb 24, 7:27 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Decatur, Gibson, Henderson and 3 more48 min
Feb 24, 7:30 PM CSTTornado Warning Tornado observedMEGHenry, Weakley30 min
Feb 24, 7:39 PM CSTTornado WarningMEGCarroll, Henderson, Madison51 min
Feb 24, 7:43 PM CSTTornado WarningMEGBenton, Carroll, Henry, Weakley47 min
Feb 24, 7:48 PM CSTFlash Flood WarningMEGFayette, Hardeman6 hr
Feb 24, 7:57 PM CSTSevere Thunderstorm WarningMEGChester, Crockett, Haywood, Madison48 min
Feb 24, 8:03 PM CSTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy3 hr
Feb 24, 8:09 PM CSTSpecial Weather StatementMEGFayette, Hardeman51 min
Feb 24, 8:09 PM CSTSevere Thunderstorm WarningMEGBenton, Henry30 min
Feb 24, 9:36 PM CSTTornado WarningMEGMcNairy39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.